Alert archive / Alabama / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 102, NWS Mobile, AL

May 24, 1996Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 24, 1996, 4:43 PM CDT for Wilcox County, Alabama. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 1996, 4:43 PM CDT (21:43 UTC)
Expired
May 24, 1996, 5:45 PM CDT
In force
62 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Wilcox County, AL

The radar

The Birmingham radar (KBMX), 141 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 1996-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1554 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 1996-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1554 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 242141
SVRMOB
ALC131-242245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
443 PM CDT FRI MAY 24 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  545 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH ALABAMA
 
   ...WILCOX COUNTY
 
AT 440 PM MOBILE RADAR SHOWED A SEVERE TUNDERSTORM OVER EXTREME EASTERN
WILCOC COUNTY. THE STORM WAS MOVING NORTH AT 10 MPH. ADDITIONAL STORMS
IN NORTHERN MONROE COUNTY WILL MOVE INTO WILCOX AND LIKELY BECOME SEVERE
AFTER 5 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:58 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 24, 2:58 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
245 PM CDT FRI MAY 24 1996

12Z ETA SHOWS LITTLE IF ANY UVV OVR NXT 24-36 HRS.  NXT AREA OF
SIGNIF PVA IS WITH SYS OVR SW US.  HI PRES DOESN'T MOV MUCH ACRS SE
US EITHER.  SO WNDS WIL REMAIN SLY.  WITH SUBSIDCE ALFT ONLY CLDS
WE'LL SEE WILLBE LOW CLDS AND FG AT NGT.  VIS SAT IMGRY CONTS TO SHW
HI PRES OVR GLFMEX.  TRWS ARE CURR FIRING UP OVER NW FL AND CSTL AL.
TRWS SHUD DIE DOWN AFTR SUNSET.  HI PRES AT H8 THRU H5 SHUD KP
CONVECT TO A MIN THRU WEEKEND.  NGM TEMPS LUK GUD.
(1) 70/93/71/92 -1-1  (2) 71/91/70/91 -1-1

BFO

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:42 PM CDTSevere Thunderstorm WarningMOBBaldwin63 min
May 24, 3:20 PM CDTSevere Thunderstorm WarningMOBCovington55 min
May 24, 3:21 PM CDTSevere Thunderstorm WarningMOBEscambia54 min
May 24, 4:01 PM CDTSevere Thunderstorm WarningMOBButler44 min
May 24, 4:30 PM CDTSevere Thunderstorm WarningMOBMobile45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.